Alert archive / Kansas / Wind Advisories in 2017
Wind Advisory 20, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Oct 19, 2017, 3:13 PM CDT for 12 counties in Kansas. It took effect at Oct 20, 2017, 11:00 AM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2017, 3:13 PM CDT (20:13 UTC)
- In effect from
- Oct 20, 2017, 11:00 AM CDT
- Expired
- Oct 21, 2017, 2:00 AM CDT
- In force
- 15 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2286 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086 WWUS73 KICT 192013 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 313 PM CDT Thu Oct 19 2017 ...Strong/Gusty South Winds Friday... KSZ032-033-047>051-067-201015- /O.NEW.KICT.WI.Y.0020.171020T1600Z-171021T0300Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, and Hutchinson 313 PM CDT Thu Oct 19 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 10 PM CDT FRIDAY... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from 11 AM to 10 PM CDT Friday. * Winds...South 25 to 35 mph with gusts to 45 mph. * Timing...Mid to late morning through Friday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
3 follow-up statements
924 WWUS73 KICT 200846 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 346 AM CDT Fri Oct 20 2017 KSZ052-068-082-083-202300- /O.EXB.KICT.WI.Y.0020.171020T1600Z-171021T0700Z/ Marion-Harvey-Kingman-Sedgwick- Including the cities of Hillsboro, Marion, Peabody, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 346 AM CDT Fri Oct 20 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 2 AM CDT SATURDAY... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from 11 AM this morning to 2 AM CDT Saturday. * Winds...South 25 to 35 mph with gusts up to 45 mph. * Timing...Mid to late morning through Friday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ032-033-047>051-067-202300- /O.EXT.KICT.WI.Y.0020.171020T1600Z-171021T0700Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, and Hutchinson 346 AM CDT Fri Oct 20 2017 ...WIND ADVISORY NOW IN EFFECT FROM 11 AM THIS MORNING TO 2 AM CDT SATURDAY... * Winds...South 25 to 35 mph with gusts up to 45 mph. * Timing...Mid to late morning through Friday evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
860 WWUS73 KICT 202051 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 351 PM CDT Fri Oct 20 2017 KSZ032-033-047>052-067-068-082-083-210700- /O.CON.KICT.WI.Y.0020.000000T0000Z-171021T0700Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Kingman-Sedgwick- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 351 PM CDT Fri Oct 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CDT SATURDAY... * Winds...South 25 to 35 mph with gusts up to 45 mph. * Timing...South winds will stay strong into the evening hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lawson
687 WWUS73 KICT 210127 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 827 PM CDT Fri Oct 20 2017 KSZ049-051-052-067-068-082-083-210230- /O.CAN.KICT.WI.Y.0020.000000T0000Z-171021T0700Z/ Saline-McPherson-Marion-Reno-Harvey-Kingman-Sedgwick- Including the cities of Salina, McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 827 PM CDT Fri Oct 20 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Wichita has cancelled the Wind Advisory. Winds have decreased below advisory levels, therefore the advisory has been cancelled. $$ KSZ032-033-047-048-050-210700- /O.CON.KICT.WI.Y.0020.000000T0000Z-171021T0700Z/ Russell-Lincoln-Barton-Ellsworth-Rice- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Lyons, and Sterling 827 PM CDT Fri Oct 20 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM CDT SATURDAY... * Winds...South 25 to 30 mph with gusts up to 40 mph. * Timing...South winds will stay strong until 2AM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Vaughan
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Oct 19, 3:10 PM CDT, 3 minutes earlier.
Area forecast discussion, Oct 19, 3:10 PM CDT, 3 minutes before
Area Forecast Discussion National Weather Service Wichita KS 310 PM CDT Thu Oct 19 2017 .SHORT TERM...(This evening through Saturday night) Issued at 309 PM CDT Thu Oct 19 2017 Main forecast concerns focus around strong south winds Friday, and severe thunderstorm chances Saturday. Could see hit-or-miss sprinkles and/or light showers late tonight into Friday morning mainly west of I-135, as an upper impulse currently over the Southern High Plains moves northeast across Mid-America. Instability/moisture is lacking, so not expecting widespread wetting rains by any means. Otherwise, strong/gusty south winds are expected Friday, as low pressure continues to deepen along the lee of the Rockies. Magnitude of pressure gradient and mixing should support a wind advisory for many areas along/west of the Kansas Turnpike, although for now will only include central/north-central Kansas counties and let night shift evaluate possible eastward expansion of the advisory. Additionally, cannot rule out a few hit-or-miss showers and thunderstorms Friday afternoon/evening through Saturday morning, as large-scale ascent gradually increases ahead of an approaching deep western CONUS trough. However, widespread activity should hold off until Saturday afternoon-night. Greatest (and only) chance for rain/storms will arrive Saturday afternoon through night, as a deep upper trough and associated strong cold front approach from the west/northwest, respectively. Models have come into fairly good agreement surrounding timing and magnitude of large-scale synoptic features, although the NAM is a tad faster than the GFS/ECMWF. That said, highest likelihood of storms will be generally after 2 PM along/southeast of the Kansas Turnpike corridor, with activity continuing over southeast Kansas well after dark. Shear/instability combination will favor strong/severe storms especially before 8 PM, with deep layer shear orientation favoring cell mergers and an overall weakening trend through the evening. However, the threat for training cells and associated very heavy rainfall could become a problem Saturday evening/night over far southeast Kansas, as GFS/ECMWF slow down the upper system and front and develop favorable/intense lift under right entrance region of upper jet. .LONG TERM...(Sunday through Thursday) Issued at 309 PM CDT Thu Oct 19 2017 Although some model discrepancies exist, the overall model consensus supports an amplified upper pattern next week, with longwave troughing over the eastern CONUS and ridging over the west, and a shortwave or two embedded in the northwest flow in between. This will support mostly dry weather across much of the region Sunday through at least late next week, along with a temperature roller coaster throughout the week. Warmer days mostly in the 70s will be Sunday and Monday, with cooler 60s Tue-Fri. With the cold frontal passages will also come wind, with strong/gusty northwest winds Tuesday, southwest winds Wednesday, and northwest winds again Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1229 PM CDT Thu Oct 19 2017 Main aviation concern will be wind shear overnight along with strong south winds on Fri. Water vapor imagery shows an upper impulse approaching the four corners region with much more robust upper energy about to come on shore over the Pacific Northwest. As this occurs, low pressure will strengthen over the high Plains which will crank up south winds across the entire area. Should see some wind shear overnight with 45kt sw winds expected by the time you get to 2,000ft. South winds by early Fri afternoon should be sustained around 30 mph with gusts to 40 mph, especially for areas west of I-135. Confidence remain high that VFR conditions will remain in place through the next 24 hours. && .FIRE WEATHER... Issued at 309 PM CDT Thu Oct 19 2017 Strong and gusty south winds will support very high grassland fire danger across mainly central Kansas Friday for grasses at least 80-90 percent cured. For the isolated/localized grasses 90-100 percent cured, critical/red flag conditions are possible. Most fuels though are not that cured, so not expecting a red flag warning. Rain/storms expected mainly southeast Kansas Saturday afternoon- night, with widespread heavy rain possible. Elevated fire danger looks possible once again Tuesday, due to gusty northwest winds and low humidities in wake of another strong cold front. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 57 77 66 74 / 10 10 20 60 Hutchinson 58 76 66 73 / 10 10 10 40 Newton 57 76 65 72 / 10 10 20 60 ElDorado 58 77 65 73 / 10 10 20 70 Winfield-KWLD 58 77 67 74 / 10 10 20 70 Russell 59 77 63 71 / 10 10 10 30 Great Bend 59 77 63 72 / 10 10 10 20 Salina 59 77 66 74 / 10 10 20 40 McPherson 58 77 66 73 / 10 10 20 40 Coffeyville 55 78 66 76 / 0 10 20 50 Chanute 54 76 65 74 / 0 0 20 60 Iola 54 76 64 74 / 0 0 20 70 Parsons-KPPF 55 77 65 75 / 0 0 20 60 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM to 10 PM CDT Friday for KSZ032-033- 047>051-067. && SHORT TERM...ADK LONG TERM...ADK AVIATION...RBL FIRE WEATHER...ADK
Hazardous weather outlook, Oct 19, 5:00 AM CDT, 10 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 500 AM CDT Thu Oct 19 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 500 AM CDT Thu Oct 19 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Sustained winds around 30 mph with gusts over 40 mph are forecast Friday afternoon in central Kansas. This will help push the grassland fire danger index into the very high category, roughly west of Highway 14. A stray thunderstorm is possible Friday afternoon around Harper county, and along the Oklahoma border and southeast Kansas Friday night. These storms are not expected to be strong or severe. Thunderstorms will become likely during the afternoon and evening as a cold front moves across the area. Strong storms are likely along with some severe storms. The main threat will be damaging winds. Some quarter sized hail may occur with isolated storms early in the afternoon. Brief street flooding is possible in southeast Kansas Saturday night due to the high rainfall rates. The severe storm threat will diminish by midnight. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.